Alert archive / Colorado / Tornado Warnings in 2013
Tornado Warning 15, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 28, 2013, 7:16 PM MDT for Sedgwick County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2013, 7:16 PM MDT (01:16 UTC)
- Expired
- May 28, 2013, 8:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 177 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:33 PM MDT | HAIL 1.5 | 4 Ese Ovid, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:51 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
108
WFUS55 KBOU 290116
TORBOU
COC115-290200-
/O.NEW.KBOU.TO.W.0015.130529T0116Z-130529T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT TUE MAY 28 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO...
* UNTIL 800 PM MDT
* AT 713 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR OVID...OR 10 MILES SOUTHWEST OF
JULESBURG...MOVING EAST AT 20 MPH.
HAZARD...DEVELOPING TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.
FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS. EXTENSIVE TREE
DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
JULESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4091 10205 4090 10206 4080 10237 4090 10248
4100 10229 4100 10206
TIME...MOT...LOC 0113Z 248DEG 17KT 4088 10240
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BARJENBRUCH2 follow-up statements
838
WWUS55 KBOU 290141
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
741 PM MDT TUE MAY 28 2013
COC115-290200-
/O.CON.KBOU.TO.W.0015.000000T0000Z-130529T0200Z/
SEDGWICK CO-
741 PM MDT TUE MAY 28 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN SEDGWICK COUNTY...
AT 740 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 5 MILES SOUTHWEST OF JULESBURG...MOVING NORTHEAST AT 20
MPH.
HAZARD...DEVELOPING TORNADO. PING PONG SIZE HAIL WAS REPORTED BY A
WEATHER SPOTTER 4 MILES EAST SOUTHEAST OF OVID.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
EXTENSIVE TREE DAMAGE IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
JULESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. IF YOU
CANNOT SAFELY DRIVE AWAY FROM THE TORNADO...AS A LAST RESORT...EITHER
PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR VEHICLE AND LIE DOWN
IN A LOW LYING AREA AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4100 10206 4091 10205 4090 10206 4088 10232
4098 10234 4100 10229
TIME...MOT...LOC 0140Z 244DEG 16KT 4093 10228
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
BARJENBRUCH566
WWUS55 KBOU 290201
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
801 PM MDT TUE MAY 28 2013
COC115-290211-
/O.EXP.KBOU.TO.W.0015.000000T0000Z-130529T0200Z/
SEDGWICK CO-
801 PM MDT TUE MAY 28 2013
...THE TORNADO WARNING FOR NORTHEASTERN SEDGWICK COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND IS EXITING THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.
LAT...LON 4100 10206 4091 10205 4090 10206 4088 10232
4098 10234 4100 10229
TIME...MOT...LOC 0159Z 248DEG 17KT 4093 10228
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 28, 4:06 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 28, 4:06 PM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 406 PM MDT TUE MAY 28 2013 .SHORT TERM...SOUTHEAST FLOW ACROSS THE PLAINS HAS BEEN FEEDING MOISTURE ACROSS THE PLAINS WITH A ZONE OF CONVERGENCE NOW EVIDENT FROM NEAR KDEN TO NORTHEASTERN WELD COUNTY. SHOWER ACTIVITY HAS INITIATED AND IS PROGRESSING NORTH-NORTHEASTWARD WITH THE FLOW ALOFT. SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER WITH LARGE HAIL AND/OR DAMAGING WINDS. SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT THROUGH 04Z THIS EVENING. OVER THE MOUNTAINS...MID LEVEL MOISTURE HAS BEEN INCREASING AHEAD OF AN UPPER TROUGH DIGGING INTO THE GREAT BASIN. THIS TROUGH WILL MOVE OVER THE STATE LATER TONIGHT WITH SCATTERED SHOWERS DEVELOPING AHEAD OF THE TROUGH. THE UPPER TROUGH AXIS WILL BE SWINGING OUT OF THE STATE TOMORROW AFTERNOON WITH DRIER AIR MOVING BACK OVER THE STATE. AT LOW LEVELS...COOLER TEMPERATURES WILL MOVE INTO THE STATE FROM THE NORTH AS THE SURFACE LOW DROPS DOWN TO THE OKLAHOMA PANHANDLE. THE COOLER AIR WILL KEEP THE AIRMASS MORE STABLE TOMORROW AFTERNOON... SO LESS SHOWER ACTIVITY IS EXPECTED THEN. .LONG TERM...BY WEDNESDAY EVENING MODELS GENERALLY AGREE THAT THE SHORTWAVE TROUGH AND UPPER LOW PASSING OVER WYOMING DURING THE DAY WILL BE EAST OF THE AREA. IN ITS WAKE DRIER AND COOLER CONDITIONS. WEST-NORTHWEST FLOW ALOFT ON BACK SIDE OF TROUGH SHOULD CONTINUE TO PRODUCE SCATTERED RAIN AND SNOW SHOWERS IN MTN AREAS..PARTICULARLY ON WEST FACING SLOPES. CHANCE OF T-STORMS MUCH LOWER BY THEN BUT WILL KEEP A SLIGHT CHANCE OF THUNDER AREAWIDE THROUGH THE EVENING. UPPER WEST SLOPES GENERALLY ABOVE 9500 FEET COULD PICK UP AN INCH OR SO OF SNOW BY MORNING. AFTER MIDNIGHT PRECIP EAST OF MTNS PRETTY MUCH OVER...WITH PRECIP WINDING DOWN IN THE HIGH COUNTRY WITH THE ARRIVAL OF DRIER AIR AT MID-LEVELS. ON THURSDAY...COLD POOL ALOFT ASSOCIATED WITH THE UPPER TROUGH WHICH MODELS SHOW MAKING VERY SLOPE EASTWARD PROGRESS AWAY FROM COLORADO...WILL KEEP TEMPERATURES SEVERAL DEGS BELOW AVERAGE EVEN AS SKIES CLEAR...MAINLY EAST OF THE MTNS WITH DOWNSLOPE. NEXT COUPLE OF DAYS...ZONAL FLOW SENDS POCKETS OF MID-LEVEL MOISTURE INTO THE NRN MTNS...ENOUGH TO WARRANT A SLIGHT CHANCE OF SHOWERS EACH AFTERNOON AND EVENING THROUGH SATURDAY. DURING THE SAME PERIOD AFTER A COUPLE CHILLY NIGHTS...TEMPERATURES EVENTUALLY RETURN TO SEASONAL AVERAGES BY SUNDAY SUNNY/MOSUNNY SKIES. EVEN MTNS STAY DRY ON SUNDAY WITH PASSAGE OF A WEAK SHORTWAVE RIDGE. UPPER RIDGE BUILDS AND MOVES OVER THE STATE ON MONDAY WARMING TEMPERATURES AND KEEPING THINGS DRY. BY TUESDAY...MODELS HINT AT A WEAK FRONTAL SYSTEM DROPPING SOUTH ACROSS WYOMING. POSSIBLE WE COULD SEE THIS FRONT AND ANY PRECIP IT PRODUCES MOVING THROUGH NERN COLORADO BY EVENING. && .AVIATION...SOUTHEAST WINDS WILL PERSIST THIS EVENING AS THE APPROACHING UPPER TROUGH OVER THE GREAT BASIN HOLDS THE SURFACE LOW OVER CENTRAL COLORADO. SOUTHWESTERLY FLOW ALOFT WILL BRING DRIER AIR OUT OF THE MOUNTAINS AND HELP KEEP DEVELOPING SHOWER ACTIVITY TO THE EAST AND NORTH OF THE DENVER METRO AREA. AIRMASS WILL STABILIZE LATER THIS EVENING AS A SURGE OF COOLER AIR COMES IN FROM THE NORTH OVERNIGHT. && .HYDROLOGY...NO CONCERNS. RAINFALL INTENSITIES FROM SHOWERS THAT DEVELOP OVERNIGHT ARE EXPECTED TO REMAIN TOO LOW TO PRODUCE EXCESSIVE RAINFALL. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DANKERS LONG TERM....BAKER AVIATION...DANKERS
Hazardous weather outlook, May 28, 10:45 AM MDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1045 AM MDT TUE MAY 28 2013 COZ030>051-291645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1045 AM MDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON...OVER THE MOUNTAINS AND ON THE NORTHEAST PLAINS. OVER THE MOUNTAINS AND ADJACENT PLAINS...EXPECT MAINLY HIGH-BASED STORMS WITH GUSTY WINDS TO 45 MPH WITH SHOWERS THAT DEVELOP. OVER THE FAR NORTHEAST PLAINS...THERE WILL BE A SLIGHT CHANCE FOR SEVERE STORMS WITH HAIL UP TO ONE AND A QUARTER INCHES IN DIAMETER AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST AND NORTH OF A LINE FROM AKRON TO MERINO. THE CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE IN THE MOUNTAINS OVERNIGHT AS AN UPPER LEVEL DISTURBANCE MOVES INTO COLORADO FROM THE GREAT BASIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY WITH SOME SNOW IN THE MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY MORNING. OTHERWISE...IT WILL BE DRY OVER NORTHEAST COLORADO FROM THURSDAY THROUGH SATURDAY. IN THE MOUNTAINS...THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE FAR NORTHEAST PLAINS LATER THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 28, 5:32 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 9 W PEETZ 40.97N 103.29W
05/28/2013 M1.00 INCH LOGAN CO TRAINED SPOTTER
&&
JKLocal storm report, May 28, 5:40 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
540 PM MDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL NNW PEETZ 40.96N 103.12W
05/28/2013 M1.00 INCH LOGAN CO TRAINED SPOTTER
0531 PM HAIL 9 W PEETZ 40.97N 103.29W
05/28/2013 M1.00 INCH LOGAN CO TRAINED SPOTTER
&&
JKSpecial weather statement, May 28, 7:16 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 716 PM MDT TUE MAY 28 2013 COZ041-046-290145- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- 716 PM MDT TUE MAY 28 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELBERT COUNTY UNTIL 745 PM MDT. AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES EAST OF KIOWA...OR 28 MILES WEST OF LIMON...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY AND NORTHEASTERN ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3933 10441 3956 10420 3955 10391 3922 10417 TIME...MOT...LOC 0116Z 213DEG 20KT 3935 10420
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:06 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 54 min |
| May 28, 6:27 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 48 min |
| May 28, 7:16 PM MDT | Special Weather Statement | BOU | Elbert | 29 min |
| May 28, 7:33 PM MDT | Special Weather Statement | BOU | Logan | 27 min |
| May 28, 7:36 PM MDT | Special Weather Statement | BOU | Arapahoe | 24 min |
| May 28, 7:47 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 43 min |
| May 28, 8:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 49 min |
| May 28, 8:22 PM MDT | Tornado Warning | BOU | Logan | 23 min |
| May 28, 8:46 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 44 min |
| May 28, 9:28 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 32 min |
| May 28, 9:52 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 38 min |
| May 28, 10:20 PM MDT | Areal Flood Advisory | BOU | Logan | 85 min |
| May 28, 10:26 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 34 min |
| May 28, 11:50 PM MDT | Areal Flood Advisory | BOU | Logan | 115 min |
| May 29, 1:49 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 41 min |
| May 29, 2:19 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| May 29, 2:23 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 37 min |
Nearby
Tornado Warnings in Colorado, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.